City resident gets Guillain-Barré after H1N1 shot
Public health says it’s unlikely vaccine caused the autoimmune illness
The Hamilton Spectator
A Hamilton adult got Guillain-Barré syndrome after getting the H1N1 flu shot.
But the public health department believes it’s unlikely the vaccine caused the autoimmune disease that attacks the nervous system and results in sudden weakness or paralysis.
“We’ll never know for sure,” said Dr. Chris Mackie, one of Hamilton’s associate medical officers of health. “The evidence is suggesting that it did not, but it is possible.”
Health Canada lists GBS as a rare side effect of flu shots. The chances of getting it from a vaccination are one in a million.
Mackie points out that the risk of getting GBS from influenza itself is much higher at four to seven per 100,000.
“It’s 40 to 70 times as likely,” he said. “The main message is that all evidence gathered to date suggests that this vaccine is quite safe. It suggests there is not an increased risk of GBS with this vaccine. And it suggests that getting the vaccine is a lot safer than not getting the vaccine.”
The Hamilton adult came down with GBS three weeks after getting the adjuvanted vaccine. However, the patient also had a mild viral illness about 10 days prior to the onset of symptoms, which could be responsible for the GBS.
The illness has many causes including influenza as well as other respiratory or gastrointestinal viral infections.
Most people have a full recovery.
This was not a severe case and the person is recovering at home.
“Our hearts go out to this patient and family,” Mackie said. “This is a tragic event, but it does not signal a safety concern with this vaccine.”